Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 91, NWS Grand Forks, ND

July 11, 2017Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2017, 10:38 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 10:38 PM CDT (03:38 UTC)
Expired
Jul 11, 2017, 11:45 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 10:45 PM CDTHAIL 16 Nnw Pelican Rapids, MN
Jul 11, 11:00 PM CDTHAIL 1.52 Ese Pelican Rapids, MNHAIL UP TO PING PONG SIZED BETWEEN PELICAN RAPIDS AND LAKE LIDA.
Jul 11, 11:15 PM CDTHAIL 1.75Star Lake, MNLARGE HAIL ALONG WITH VERY HEAVY RAINS AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 4:48 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KFGF 120338
SVRFGF
MNC005-027-111-120445-
/O.NEW.KFGF.SV.W.0091.170712T0338Z-170712T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1038 PM CDT TUE JUL 11 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clay County in northwestern Minnesota...
  Northwestern Otter Tail County in west central Minnesota...
  Southwestern Becker County in northwestern Minnesota...

* Until 1145 PM CDT.

* At 1037 PM CDT, a severe thunderstorm was located near Cormorant,
  or 16 miles southwest of Detroit Lakes, moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Cormorant around 1040 PM CDT. 
  Pelican Rapids around 1045 PM CDT. 
  Dunvilla around 1050 PM CDT. 
  Lake Lida around 1055 PM CDT. 
  Maplewood State Park around 1105 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Minnesota.

LAT...LON 4662 9627 4679 9617 4674 9526 4631 9564
TIME...MOT...LOC 0337Z 293DEG 25KT 4668 9612 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

TG
3 follow-up statements
290 
WWUS53 KFGF 120401
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1101 PM CDT TUE JUL 11 2017

MNC027-120410-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Clay MN-
1101 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4655 9613 4677 9582 4674 9526 4631 9564
TIME...MOT...LOC 0400Z 293DEG 24KT 4660 9593 

$$

MNC005-111-120445-
/O.CON.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-Becker MN-
1101 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN OTTER TAIL AND SOUTH CENTRAL BECKER COUNTIES...

At 1100 PM CDT, a severe thunderstorm was located over Lake Lida, or
15 miles south of Detroit Lakes, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Vergas around 1110 PM CDT. 
  Big McDonald Lake and Star Lake around 1120 PM CDT. 
  Dent around 1125 PM CDT. 
  Perham and Richville around 1135 PM CDT. 
  Ottertail around 1145 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4655 9613 4677 9582 4674 9526 4631 9564
TIME...MOT...LOC 0400Z 293DEG 24KT 4660 9593 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

TG
939 
WWUS53 KFGF 120419
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1119 PM CDT TUE JUL 11 2017

MNC005-120429-
/O.CAN.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Becker MN-
1119 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BECKER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0419Z 298DEG 27KT 4651 9574 

$$

MNC111-120445-
/O.CON.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-
1119 PM CDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CENTRAL OTTER TAIL COUNTY...

At 1119 PM CDT, a severe thunderstorm was located near Dent, or 21
miles south of Detroit Lakes, moving southeast at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Amor around 1125 PM CDT. 
  Richville around 1130 PM CDT. 
  Ottertail around 1140 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0419Z 298DEG 27KT 4651 9574 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

TG
441 
WWUS53 KFGF 120438
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1138 PM CDT TUE JUL 11 2017

MNC111-120447-
/O.EXP.KFGF.SV.W.0091.000000T0000Z-170712T0445Z/
Otter Tail MN-
1138 PM CDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OTTER TAIL COUNTY WILL
EXPIRE AT 1145 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4645 9593 4663 9573 4654 9544 4631 9564
TIME...MOT...LOC 0437Z 293DEG 25KT 4646 9557 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:09 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 11, 7:09 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
709 PM CDT Tue Jul 11 2017

.UPDATE...
Issued at 708 PM CDT Tue Jul 11 2017

continued severe.  no changes.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM CDT Tue Jul 11 2017

Broad upper level trough was over southern Canada. Upper
trough will slowly shift east of the area by 12Z Thu.
Upper level ridging will commence thereafter over the
Rockies. Water vapor loop indicated an upper level jet
nosing into ND with showers mainly over northern MN for
the afternoon.

Now waiting for storms to develop late this afternoon.
Highest mixed layer capes were around 3500 j/kg over
eastern ND with LI's around -6. Precipitable water
was around an inch and a half. Mixed layer CIN was
falling below 50 over central and southeast ND.
Convective temps ranged from 90 to 95 degrees in the
western zones. Surface trough extended north-south
over eastern ND. Expect storms to develop over the
next couple hours.

Upper level low pressure system over the area will
produce showers over northern MN for Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM CDT Tue Jul 11 2017

In the wake of the system crossing the area, expect some lingering
showers, mainly over northwest MN. Northerly flow behind the system
will pull some cooler air out of Canada limiting high temperatures
to around the 70 degree mark. The upper ridge quickly rebounds by
Thursday, with high temperatures working their way back into the
80s, with near 90 degree temps by Friday.

For Saturday...Guidance indicates another wave crossing the area
bringing chances for another round of showers or storms, with a
slight cool down in its wake for Sunday.

Otherwise, the upper level pattern looks to remain progressive
through the end of the period, with a series of impulses crossing
the area. Expect more chances for precipitation as the impulses
propagate through the flow, and high temperatures are forecast to
remain generally in the mid to upper 80s, and lows in the upper 50s
to lower 60s. Look for a mix of sun and clouds through the rest of
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM CDT Tue Jul 11 2017

storms in the GFK area now and may impact TVF too. Fargo area is
very iffy as storms may fire quickly. Otherwise mvfr cigs may drop
south into at least nrn fcst area late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JH
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 11, 11:50 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1150 AM CDT Tue Jul 11 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1150 AM CDT Tue Jul 11 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous severe thunderstorms are possible across
the region during the late afternoon and evening hours. This is a
slight delay in timing to the original thinking. The highest risk
will be across west central Minnesota where coverage will be
greater, although severe storms are possible everywhere. Hail to
over 2 inches in diameter, damaging wind gusts to around 75 mph,
tornadoes, and localized heavy rain are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon and evening.

In the hours before

Local storm report, Jul 11, 10:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             FERGUS FALLS            46.28N 96.07W
07/11/2017  M2.00 INCH       OTTER TAIL         MN   PUBLIC

            HAIL RANGED IN SIZE FROM 1.50 TO 2 INCHES. HAILED UNTIL
            950 PM.

&&

VGODON
Local storm report, Jul 11, 10:16 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1016 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     CALLAWAY                46.98N 95.91W
07/11/2017                   BECKER             MN   PUBLIC

            LARGE TREE DOWN. ACCOMPANIED BY LARGE HAIL, BUT DID NOT
            SEE THE SIZE.

&&

VGODON
Local storm report, Jul 11, 10:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     CALLAWAY                46.98N 95.91W
07/11/2017                   BECKER             MN   PUBLIC

            LARGE TREE DOWN. ACCOMPANIED BY LARGE HAIL, BUT DID NOT
            SEE THE SIZE. WIND SPEEDS ESTIMATED AT 65 TO 70 MPH.

&&

VGODON
Local storm report, Jul 11, 10:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             LARIMORE                47.91N 97.63W
07/11/2017  E1.00 INCH       GRAND FORKS        ND   PUBLIC

            QUARTER SIZED HAIL REPORTED WITH PHOTO ON SOCIAL MEDIA

&&

BP
Local storm report, Jul 11, 10:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1022 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             5 W ST. HILAIRE         48.01N 96.32W
07/11/2017  M1.00 INCH       PENNINGTON         MN   PUBLIC

            REPORT WITH PICTURE VIA FACEBOOK

&&

DRIDDLE
Local storm report, Jul 11, 10:27 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             EVERGREEN               46.76N 95.45W
07/11/2017  E1.25 INCH       BECKER             MN   PUBLIC

            COULD HAVE BEEN SOME A LITTLE BIGGER, BUT DID NOT GO OUT
            TO LOOK AROUND.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:02 PM CDTTornado WarningFGFPolk43 min
Jul 11, 7:12 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk36 min
Jul 11, 7:19 PM CDTTornado Warning Tornado observedFGFNorman, Polk41 min
Jul 11, 7:47 PM CDTTornado WarningFGFPennington, Polk, Red Lake27 min
Jul 11, 7:59 PM CDTTornado WarningFGFClay, Norman, Polk46 min
Jul 11, 8:19 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Jul 11, 8:34 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman41 min
Jul 11, 9:14 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail61 min
Jul 11, 9:25 PM CDTSevere Thunderstorm WarningFGFGrant35 min
Jul 11, 9:43 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail62 min
Jul 11, 10:08 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.